CDC Updates Outbreak Alert Related to Synthetic Cannabinoids Use

PUBLISHED: Apr 24, 2018
Relevant to: Ambulatory Care, Critical Access Hospitals, Hospitals, Medical Office

The U.S. Centers for Disease Control and Prevention (CDC) has issued an update to the Outbreak Alert they issued on April 5, 2018 about potentially life-threatening vitamin K-dependent antagonist coagulopathy associated with synthetic cannabinoids use.

According to the CDC, since the index case was identified on March 8, 2018 in Illinois, at least 160 people have presented to healthcare facilities with serious unexplained bleeding. The majority of patient presentations were in Illinois with other cases being reported from Florida, Indiana, Kentucky, Maryland, Missouri, Pennsylvania, Virginia, and Wisconsin. Laboratory investigation confirms brodifacoum exposure in at least 60 patients. There are at least 3 fatalities. At least 7 synthetic cannabinoids product samples related to this outbreak have tested positive for brodifacoum. At least one synthetic cannabinoids product has tested positive for both synthetic cannabinoid AB-FUBINACA and brodifacoum.

Lessons Learned:

Patients with a history of synthetic cannabinoids (e.g., K2, Spice, and AK47) use may:

  • Present with complaints unrelated to bleeding (e.g., appendicitis) and have numerical coagulopathy.
  • Be asymptomatic and ignorant of their numerical coagulopathy.

The issue with vitamin K treatment is cost, not availability. The cost of oral vitamin K for two weeks treatment can be $8,000 and treatment may be for months. The CDC states that options are being explored to address these issues.

Recommendations for Healthcare Providers:

Healthcare providers should maintain a high index of suspicion for vitamin K-dependent antagonist coagulopathy in patients with a history of synthetic cannabinoids (e.g., K2, Spice, and AK47) use:

  • Presenting with clinical signs of coagulopathy, bleeding unrelated to an injury, or bleeding without another explanation; some patients may not divulge use of synthetic cannabinoids.
  • Presenting with complaints unrelated to bleeding (e.g., appendicitis).

Healthcare providers should be aware that patients with vitamin K-dependent antagonist coagulopathy associated with synthetic cannabinoids use may have friends or associates who have used the same synthetic cannabinoids product but are asymptomatic and ignorant of their numerical coagulopathy.

All patients should be asked about history of illicit drug use. All “high-risk” patients (e.g., synthetic cannabinoids users), regardless of their presentation, should be screened for vitamin K-dependent antagonist coagulopathy by checking their coagulation profile (e.g., international normalized ratio (INR) and prothrombin time (PT)).

  • Proceduralists (e.g., trauma/general/orthopedic/oral/OB-GYN/cosmetic surgeons, dentists, interventional cardiologists/radiologists, and nephrologists) should be aware that patients with a history of synthetic cannabinoids (e.g., K2, Spice, and AK47) use may be anti-coagulated without clinical signs of coagulopathy. These patients should be screened for vitamin K-dependent anti-coagulant coagulopathy prior to their procedure.
  • Contact local Poison Information Center (1-800-222-1222) for questions on diagnostic testing and management of these patients.
  • Promptly report suspected cases to local health department or state health department, if your local health department is unavailable. In addition, report any similar cases encountered since 01 February 2018 to your local health department.

In an effort to better understand the scope of this outbreak, the CDC is requesting that Medical Examiners’ offices be asked to report suspected cases, especially those without an alternative diagnosis. If individuals are identified after death or at autopsy showing signs of suspicious bleeding as described above, coroners are encouraged to report the cases to their local health department.

Follow the link below for additional information.

Want to read the full alert and receive alert emails?

Browse Additional Alerts